Hormonal contraception may raise depression risk

Hormonal contraception may raise depression risk

(HealthDay)—Women who use hormonal methods for birth control may have a higher risk of developing depression—and teenagers may be most vulnerable, according to a study published online Sept. 28 in JAMA Psychiatry.

Ojvind Lidegaard, M.D., of the University of Copenhagen in Denmark, and colleagues used Denmark's system of national health databases to track 1,061,997 women aged 15 to 34 between 2000 and 2013. They were followed for six years on average.

During that time, women on hormonal birth control were anywhere from 23 percent to two times more likely to start an antidepressant, compared with women not on . The risks were larger when the researchers focused on teens aged 15 to 19. Teenagers using hormonal patches or vaginal rings, or containing progestin, were roughly three times more likely to be prescribed an antidepressant, versus other teens. Teens on the combination oral contraceptives had an 80 percent higher risk of starting an antidepressant. Those on progestin-only oral contraceptives had a two-fold greater risk.

"Our data indicate that adolescent girls are more sensitive than older women to the influence of hormonal contraceptive use on the risk for first use of antidepressants or first diagnosis of depression," the authors write.


Explore further

Risk of HIV infection in studies of African women using hormonal contraceptives

More information: Abstract
Full Text
Journal information: JAMA Psychiatry

Copyright © 2016 HealthDay. All rights reserved.

Citation: Hormonal contraception may raise depression risk (2016, September 29) retrieved 10 December 2019 from https://medicalxpress.com/news/2016-09-hormonal-contraception-depression.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
7 shares

Feedback to editors

User comments